Alert archive / Idaho / Winter Storm Watches in 2021

Winter Storm Watch 4, NWS Pocatello, ID

October 9, 20214 counties in Idaho

NWS Pocatello, ID issued this winter storm watch at Oct 9, 2021, 1:38 PM MDT for 4 counties in Idaho. It took effect at Oct 11, 2021, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 9, 2021, 1:38 PM MDT (19:38 UTC)
In effect from
Oct 11, 2021, 12:00 AM MDT
Expired
Oct 10, 2021, 3:05 AM MDT
In force
Issued by
NWS Pocatello, ID

Counties Butte County, ID, Clark County, ID, Fremont County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 112 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.6 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

921 
WWUS45 KPIH 091938
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
138 PM MDT Sat Oct 9 2021

IDZ068>075-102000-
/O.NEW.KPIH.WW.Y.0017.211011T0600Z-211012T1200Z/
Lost River Valley-Lost River Range-Challis/Pahsimeroi Valleys-
Frank Church Wilderness-Sawtooth/Stanley Basin-Sun Valley Region-
Big Lost Highlands/Copper Basin-Wood River Foothills-
Including the cities of Howe, Arco, Mackay, Chilly, Borah Peak, 
Challis, Clayton, Stanley, Ketchum, Sun Valley, Galena, 
Copper Basin, Hailey, Bellevue, and Picabo
138 PM MDT Sat Oct 9 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT SUNDAY NIGHT
TO 6 AM MDT TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 6 inches.
  Heaviest amounts above 6000 feet and near mountain passes.

* WHERE...Howe, Arco, Mackay, Chilly, Borah Peak, Challis,
  Clayton, Stanley, Ketchum, Sun Valley, Galena, Copper Basin,
  Hailey, Bellevue, Picabo, Galena Summit and Willow Creek Summit.

* WHEN...From midnight Sunday night to 6 AM MDT Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Heaviest snow will occur late Sunday night
  into Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ066-067-102000-
/O.NEW.KPIH.WS.A.0004.211011T0600Z-211012T1800Z/
Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands-
Including the cities of Island Park, Kilgore, Dubois, Spencer, 
Edie School, and Small
138 PM MDT Sat Oct 9 2021

...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
TUESDAY MORNING ABOVE 6000 FEET...

* WHAT...Heavy snow possible above 6000 feet. Total snow 
  accumulations of 2 to 8 inches, except 5 to 14 inches on ridge 
  tops and elevations above passes possible. Winds could gust as 
  high as 35 mph.

* WHERE...Island Park, Kilgore, Spencer, Edie School, Small,
  Monida Pass, Raynolds Pass, and Targhee Pass.

* WHEN...From late Sunday night through Tuesday morning.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Areas of blowing and drifting snow are
  possible Monday afternoon into Tuesday. Road closures are
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
1 follow-up statement
254 
WWUS45 KPIH 100905
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
305 AM MDT Sun Oct 10 2021

IDZ066-067-102115-
/O.UPG.KPIH.WS.A.0004.211011T0600Z-211012T1800Z/
/O.NEW.KPIH.WS.W.0006.211011T0600Z-211012T1800Z/
Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands-
Including the cities of Island Park, Kilgore, Dubois, Spencer, 
Edie School, and Small
305 AM MDT Sun Oct 10 2021

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
MDT TUESDAY ABOVE 6000 FEET...

* WHAT...Heavy snow expected above 6000 feet. Total snow 
  accumulations of 2 to 8 inches, except 5 to 14 inches on ridge 
  tops and elevations above passes. Winds gusting as high as 35 
  mph.

* WHERE...The Idaho-Montana border region, including both Clark
  and Fremont Counties, from Spencer to Big Springs, including
  both Interstate 15, U S Route 20, and Idaho State Route 87.

* WHEN...From midnight tonight to noon MDT Tuesday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Heaviest snow occurs late tonight and
  Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ068>075-102115-
/O.CON.KPIH.WW.Y.0017.211011T0600Z-211012T1200Z/
Lost River Valley-Lost River Range-Challis/Pahsimeroi Valleys-
Frank Church Wilderness-Sawtooth/Stanley Basin-Sun Valley Region-
Big Lost Highlands/Copper Basin-Wood River Foothills-
Including the cities of Howe, Arco, Mackay, Chilly, Borah Peak, 
Challis, Clayton, Stanley, Ketchum, Sun Valley, Galena, 
Copper Basin, Hailey, Bellevue, and Picabo
305 AM MDT Sun Oct 10 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO 6 AM MDT TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 6 
  inches.

* WHERE...Howe, Arco, Mackay, Chilly, Borah Peak, Challis, 
  Clayton, Stanley, Ketchum, Sun Valley, Galena, Copper Basin, 
  Hailey, Bellevue, Picabo, Galena Summit and Willow Creek 
  Summit.

* WHEN...From midnight Sunday night to 6 AM MDT Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Heaviest snow will occur late Sunday 
  night into Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

Messick

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this winter storm watch went out at Oct 9, 1:26 PM MDT, 12 minutes earlier.

Area forecast discussion, Oct 9, 1:26 PM MDT, 12 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
126 PM MDT Sat Oct 9 2021

.SHORT TERM...Tonight through Monday Night.

Low pressure system has moved east of the region and
we are seeing the back edge of showers moving through this
afternoon. Expect to see showers diminish this evening with some
patchy fog possible for the overnight hours.

Sunday should be mostly quiet. However a strong low pressure system
will be advancing towards the region. Precipitation will quickly
advance into the region from the northwest Sunday night into Monday
morning. Snow levels will fall from 8000 feet Sunday evening to 5000
feet Monday morning as a cold front marches through central and
eastern Idaho. Expect to see a band of heavy rain changing to snow
develop across the central mountains to the Montana border late
Sunday night into Monday morning. This will have some impacts with 2
to 6 inches likely by Monday afternoon. The low is then expected to
stall across east Idaho Monday afternoon and then begin sinking into
northern Utah Monday night into Monday morning. The heavy band of
precipitation should be over by Monday afternoon. However, we will
see falling snow levels across the remainder of east Idaho Monday
night and wrap around precipitation through Tuesday morning. Winds
will begin to pick up out of the north Monday afternoon and Monday
night. Blowing and drifting snow is a real concern near the
Continental Divide going into Montana. Storm total snows vary
greatly with this event with heavy snow likely everywhere above 6000
feet. Will issue a winter weather advisory for 2 to 6 inches in the
central mountains, highlighting the passes and backcountry.
Meanwhile, with the additional snow amounts that pile up across the
continental divide Monday afternoon through Tuesday morning, areas
approaching the continental divide could see 6 to 12 inches with
wind gusts exceeding 25 mph. Will likely issue a winter storm watch
for this area. Once again, sharp drop off on snow amounts below 6000
feet. For example, we are forecasting a couple inches in Ashton, but
6 inches in Island Park. Likewise, Dubois sees little but Spencer
and points north will see heavy amounts. The mountains of southeast
Idaho will do well in this event with 5 to 10 likely above 6000
feet. Below 6000 feet snow amounts drop off quickly. However,
accumulating snow is possible all the way to valley floors Monday
night into Tuesday morning. This includes the Snake Plain into the
eastern Magic Valley.

13

.LONG TERM...Tuesday through next Saturday.
Continued precipitation is expected into the long term as an upper
level low continues its progression southeastern into Colorado
Tuesday evening. What was a mix of rain and snow showers at low
elevations look to start off Tuesday morning as predominantly snow
showers given temperatures hovering right around freezing. If
temperatures were to cool by a few degrees further, we could see
storm totals increase for much of the Snake Plain. After that trough
exits our region, there is agreement for another shortwave trough to
work across southeast Idaho bringing some scattered rain and snow
showers Wednesday night into Thursday. Accumulations for this system
look to stay confined to the higher elevations with lower elevations
seeing more scattered snow showers mainly across eastern Idaho. Up
near the Continental Divide and the Central Mountains at elevation
could see a couple of inches of snowfall accumulation. High
temperatures throughout next week look to be in the 40s through
Friday, ahead of a more westerly flow into the weekend. That
westerly flow looks to keep things dry for the later part of the
week, and bring temperatures back up into the 50s. MacKay

&&

.AVIATION...IFR CIGS persist this afternoon at KIDA and KPIH as
the final round of showers keeps ceilings lowered across
southeastern Idaho, with conditions looking to improve later this
afternoon into tonight. KSUN and KBYI remain VFR through tomorrow,
with slight clearing conditions expected to work west to east
this afternoon and evening. At KDIJ, MVFR conditions are likely to
persist this evening with chances this afternoon and evening for
IFR CIGS/VIS with a much lower cloud deck in that region. Winds
remain elevated at our western TAF sites as this current system
exits the region, with gusts up to around 25kts possible at KBYI
through this evening. There will be a brief break in the weather
for Sunday, with high elevation clouds outside of KDIJ working
across the forecast area ahead of the next upper level trough
deepening Sunday night into next week. MacKay

&&

.FIRE WEATHER...Dry weather is expected for most of Sunday with some
wind gusts to 25 mph possible across the Snake Plain and near
ridgetop level. A large storm system will bring widespread rain and
snow to the region for Monday and Tuesday.

13

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late Sunday night through Tuesday
morning for IDZ066-067.

Winter Weather Advisory from midnight Sunday night to 6 AM MDT
Tuesday for IDZ068>075.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 1:38 PM MDTWinter Weather AdvisoryPIHBannock, Bear Lake, Bingham, Blaine, Bonneville, Butte and 10 more69 hr

Nearby

Winter Storm Watches in Idaho, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.